Heart Disease Expert Forum
Vagus Nerve?
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Vagus Nerve?

I have posted here before (PAT or something else, May 24, 2000)

My question this time is related to the same problems that I've been having.  I have a doctor appt tomorrow and am trying to gather as much info as possible to help my docs give me the most appropriate treatment.

I have been diagnosed with PAT -- based on a 24hr holter monitor.  I have been continuing to have problems that may or may not be related to the PAT -- fainting, nausea, vomiting, extreme fatigue, general malaise, chest pains, etc.  I'm not positive that all my symptoms are related to the PAT and I'm also not positive that there is not something else going on, based on how I feel.

I've been searching the net for information on PAT and other information that seems related to some of the symptoms that I have been having.  In doing so, I have read some information regarding the vagus nerve and a little on how it affects both the stomach and the heart.  In the article that I was reading, it mentioned that irritation of the lower vagus nerve could cause laryngitis.

My questions are:

1)majority of my symptoms seem to have started shortly after a bout with strep throat and laryngitis.  Is it possible that this irritated my vagus nerve and had somehow precipitated my symptoms (including the PAT?).

2) If irritation of the vagus nerve can or is the main cause of my problems, what can be done to resolve it?

3) Can hypoglycemia cause the same symptoms that I've been having?  Sometimes when I feel bad and feel like I'm going to pass out (most of the time I do not get any fore-warning) if I eat or drink something sweet, I feel a little better.

4) would diuretics help the PAT?

5) I have been wearing a 30-day event monitor now for almost the full time.  I also currently am taking Premarin.  My docs have tried me on both Cardizem and Lanoxin and I have been unable to tolerate either one (even more extreme fatigue, lightheadedness, and with the Lanoxin, it felt as if someone was punching me in the chest).  What other meds might be good to try?  Are there any non-chemical ways to control the PAT and my symptoms?

I apologize for the lengthy submission, but I am getting very frustrated -- I am feeling bad almost all the time and it's also very frustrating not being able to drive or do a lot of things due to the fainting spells.  Last week I even fell off a chair while I was hanging my curtains because I passed out.  It's a very scary situation when you don't know whenever you might "lose it" and really hurt yourself.

Any info you can provide will be greatly appreciated.
Related Discussions
Avatar_n_tn
Dear Robyn,

Yes, the vagus nerve is very important in the regulation of the autonomic nervous system (heart rate, blood pressure, etc.) and may be involved in some types of autonomic dysfunction.  However, the problem is probably at a higer level (central nervous system) and not with the vagus nerve itself.  I have answered each of your questions below.

1)majority of my symptoms seem to have started shortly after a bout with strep throat and laryngitis. Is it possible that this irritated my vagus nerve and had somehow precipitated my symptoms (including the PAT?).
A: No.  Infections do not affect the vagus nerve.

     2) If irritation of the vagus nerve can or is the main cause of my problems, what can be done to resolve it?
A: See answer to number 1.

     3) Can hypoglycemia cause the same symptoms that I've been having? Sometimes when I feel bad and feel like I'm going to pass out (most of the time I do not get any fore-warning) if I eat or drink something sweet, I feel a little better.
A: Possibly, but not the most likely cause of your symptoms.

     4) would diuretics help the PAT?
A: No.

     5) I have been wearing a 30-day event monitor now for almost the full time. I also currently am taking Premarin. My docs have tried me on both Cardizem and Lanoxin and I have been unable to tolerate either one (even more extreme fatigue, lightheadedness, and with the Lanoxin, it felt as if someone was punching me in the chest). What other meds might be good to try? Are there any non-chemical ways to control the PAT and my symptoms?
A: Beta-blockers are often used with good results but also have side effects.  Nonpharmacologic methods include avoiding caffeine, alcohol and tobacco; getting plenty of sleep and exercise and taking measures to reduce stress (e.g. prayer, meditation, biofeedback, etc.)
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
This is Driving Your Emotional Eati...
Jul 02 by Roger Gould, M.D.Blank
5856747_tn?1403352282
Blank
Sleep Apnoea
Jun 28 by Andrew John Rynne, MDBlank